Maryland, 2005

Hail and Damaging Winds in Maryland, July 27, 2005

July 27, 2005 · NWS LWX · 18 events in 10 counties and zones

A cold front moved through the region during the late afternoon and evening. This cold front, combined with moist and unstable conditions, triggered widespread showers and storms across the region.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$450,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A cold front moved through the region during the late afternoon and evening. This cold front, combined with moist and unstable conditions, triggered widespread showers and storms across the region. The strongest of these storms downed trees and powerlines, as well as producing very large hail. Intense lightning caused fires and several personal injuries. Torrential rainfall flooded a few areas, and was also responsible for sweeping away a young boy. Damage estimates by print media were in the hundreds of thousands, possibly more.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 27, 1:54 PM EST, 1 hour 48 minutes earlier.

Area forecast discussion, Jul 27, 1:54 PM EST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
254 PM EDT WED JUL 27 2005

.SHORT TERM (TONIGHT)...

STRONG COLD FRONT NOW ANALYZED FROM ALBANY NY SWWD THRU SWRN PA TO
MEMPHIS. LINE OF STRONG TO SEVERE TSRA ALONG AND AHEAD OF CDFNT
MOVING EAST ABT 37KTS WILL SWEEP THRU THE AREA LATE THIS AFTERNOON
AND EARLY THIS EVENING. SPECIAL 18Z IAD SOUNDING SHOWS VERY UNSTABLE
AMS WITH LIFTED INDEX OF ABT -6C AND CAPE UP TO 3800 J/KG. MAIN
THREAT WITH THESE STORMS EXPECTED TO BE DAMAGING WINDS WITH STORM
MOTION OF 37KTS AND INVERTED V SHAPE IN THE LOW-LVLS. HAIL THREAT
ALMOST NIL WITH VERY HIGH WBZ LEVELS OF 13500 FT AND VERY WARM H5
TEMPS OF -4C. SHEAR NOT STRONG ENOUGH TO SUPPORT ROTATING STORMS.
LIKELY POPS THIS EVENING THEN LOWERING TO A LOW CHANCE AS MOSAIC
IMAGERY SHOWS SOME SHRA ACTIVITY WELL BEHIND SFC FRONT OVER ERN OH.

THU...AFTER A DAY WITH TEMPS IN THE UPPER 90S AND DEWPOINTS IN THE
MID 70S IT WILL FEEL MUCH COOLER WITH TEMPS ONLY IN THE LOW 80S AND
DEWPOINTS IN THE 60S. LOTS OF CLOUDS HOWEVER DONT SEE MUCH IN THE
FORCING TO GENERATE PRECIP.

ROSA

&&

.LONG TERM (THURSDAY THROUGH WEDNESDAY)...

HEAT WV FOR MID ATLC IS NOW ANCIENT HISTORY...AND RGN LOOKS TO BE ON
THE N SIDE OF A FNT FOR MUCH OF THE XTND PD...LEAVING US IN MR NRML
TEMPS. DEBATE RAGES AS TO HOW XTSV THE CLD CVR WL BE. GNRLY IM
SKEPTICAL OF THE LO LVL MOISTURE FIELDS DEPICTED BY LONGER RANGE
MDLS AT THIS TIME OF YR...HISTORICALLY IN MID SUMMER ITS VERY HARD
TO HV SEVEN DAYS WHERE THE SUN MAKES NO MR THAN A FLEETING
APPEARANCE. BLV BEST CHC FOR SUNSHINE IS IN THE NW PART OF THE CWA
AWAY FM THE STALLED BNDRY. POPS WL BE MUCH THE SAME...NONE IN THE
NW...W/ SILENT SLT CHC OVER THE SERN 2/3RDS OF THE AREA INTO THE
ERLY PART OF NEXT WK.

WOODY

&&

.AVIATION...STRONG CDFNT WILL SWEEP THRU TERMINALS BY 00Z WITH LINE
OF STRONG SEVERE TSRA. LINE CURRENTLY MOVING ABT 37KTS SO THREAT OF
STRONG WIND GUSTS EXISTS. HAVE INCLUDED TEMPO GROUPS FOR ALL SITES
MAINLY BETWEEN 20Z-00Z. WINDS BECOMING NORTHERLY THEREAFTER ABT
10KTS.

&&

.MARINE...NO FLAGS TONIGHT XCPT GUSTS TO 35 KTS POSSIBLE IN TSRA
LATE THIS AFTERNOON OR EARLY THIS EVENING. WINDS N10KTS ON THU.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...SEVERE THUNDERSTORM WATCH FOR DCZ001 UNTIL 10 PM WEDNESDAY.
  ...EXCESSIVE HEAT WARNING FOR DCZ001 UNTIL 8 PM WEDNESDAY.
MD...SEVERE THUNDERSTORM WATCH FOR MDZ002>007-009>011-013-014-
     016>018 UNTIL 10 PM WEDNESDAY.
  ...HEAT ADVISORY FOR MDZ003>007-009-010-013-014-016>018 UNTIL 8
     PM WEDNESDAY.
  ...EXCESSIVE HEAT WARNING FOR MDZ011 UNTIL 8 PM WEDNESDAY.
VA...SEVERE THUNDERSTORM WATCH FOR VAZ021-025>031-036>042-050>057
     UNTIL 10 PM WEDNESDAY.
  ...HEAT ADVISORY FOR VAZ025>031-036>042-050>053-055>057 UNTIL 8
     PM WEDNESDAY.
  ...EXCESSIVE HEAT WARNING FOR VAZ054 UNTIL 8 PM WEDNESDAY.
WV...SEVERE THUNDERSTORM WATCH FOR WVZ048>055 UNTIL 10 PM WEDNESDAY.
  ...HEAT ADVISORY FOR WVZ052-053 UNTIL 8 PM WEDNESDAY.
MARINE...SEVERE THUNDERSTORM WATCH FOR ANZ530>537 UNTIL 10 PM
WEDNESDAY.   ...EXCESSIVE HEAT WARNING FOR ANZ535 UNTIL 8 PM
WEDNESDAY. &&
Hazardous weather outlook, Jul 27, 10:29 AM EST, 5 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1129 AM EDT WED JUL 27 2005

DCZ001-MDZ011-VAZ054-281030-
DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-
1129 AM EDT WED JUL 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING FOR DANGEROUS HEAT INDICES OF 105 TO 110 DEGREES. THERE IS ALSO A
SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND
EVENING. PLEASE REFER TO NPWLWX AND SPSLWX FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON OR EARLY EVENING.

MDZ004>007-009-010-013-014-016>018-VAZ036>042-050>053-055>057-
281030-
FREDERICK MD-CARROLL-NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-ORANGE-
CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-STAFFORD-
SPOTSYLVANIA-KING GEORGE-
1129 AM EDT WED JUL 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING FOR
DANGEROUS HEAT INDICES OF 105 TO 110 DEGREES. THERE IS ALSO A
SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EARLY
EVENING. PLEASE REFER TO NPWLWX AND SPSLWX FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING.

ANZ530>537-MDZ002-003-VAZ021-025>031-WVZ048>055-281030-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-ALLEGANY-
WASHINGTON-HIGHLAND-AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-
PAGE-WARREN-CLARKE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-
JEFFERSON-PENDLETON-HARDY-
1129 AM EDT WED JUL 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND EVENING. PLEASE REFER TO SPSLWX FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING.

ROSA

In the hours before

Special weather statement, Jul 27, 12:58 PM EST, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
158 PM EDT WED JUL 27 2005

DCZ001-MDZ002>007-009>011-011-013>014-016>018-VAZ021-
025>031-036>042-050>057-WVZ048-048>049-051>055-280200-
DISTRICT OF COLUMBIA-ALLEGANY-ANNE ARUNDEL-NORTHERN BALTIMORE-
SOUTHERN BALTIMORE-CALVERT-CARROLL-CHARLES-FREDERICK-HARFORD-
HOWARD-MONTGOMERY-PRINCE GEORGES-ST MARYS-WASHINGTON-BALTIMORE-
ALBEMARLE-ARLINGTON-AUGUSTA-CLARKE-CULPEPER-FAIRFAX-FAUQUIER-
FREDERICK-GREENE-HIGHLAND-KING GEORGE-LOUDOUN-MADISON-NELSON-
ORANGE-PAGE-PRINCE WILLIAM-RAPPAHANNOCK-ROCKINGHAM-SHENANDOAH-
SPOTSYLVANIA-STAFFORD-WARREN-BERKELEY-GRANT-HAMPSHIRE-HARDY-
JEFFERSON-MINERAL-MORGAN-PENDLETON-
158 PM EDT WED JUL 27 2005

...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
693 IN EFFECT UNTIL 10 PM EDT FOR THE FOLLOWING AREA...

THE DISTRICT OF COLUMBIA

IN MARYLAND THIS WATCH INCLUDES 13 COUNTIES

IN CENTRAL MARYLAND

ALLEGANY... ANNE ARUNDEL... HOWARD...
MONTGOMERY... PRINCE GEORGES...

IN NORTH CENTRAL MARYLAND

CARROLL... FREDERICK... WASHINGTON...

IN NORTHERN MARYLAND

BALTIMORE... HARFORD...

IN SOUTHERN MARYLAND

CALVERT... CHARLES... ST. MARYS...

IN VIRGINIA THIS WATCH INCLUDES 23 COUNTIES

IN CENTRAL VIRGINIA

ALBEMARLE... GREENE... KING GEORGE...
NELSON... ORANGE... SPOTSYLVANIA...

IN NORTHERN VIRGINIA

ARLINGTON... CULPEPER... FAIRFAX...
FAUQUIER... LOUDOUN... PRINCE WILLIAM...
STAFFORD...

IN NORTHWEST VIRGINIA

CLARKE... FREDERICK... MADISON...
PAGE... RAPPAHANNOCK... SHENANDOAH...
WARREN...

IN WESTERN VIRGINIA

AUGUSTA... HIGHLAND... ROCKINGHAM...

IN WEST VIRGINIA THIS WATCH INCLUDES 8 COUNTIES

IN NORTHEAST WEST VIRGINIA

BERKELEY... GRANT... HAMPSHIRE...
HARDY... JEFFERSON... MINERAL...
MORGAN... PENDLETON...

IN MARYLAND THIS WATCH INCLUDES 1 INDEPENDENT CITY

IN NORTHERN MARYLAND

BALTIMORE CITY...

IN VIRGINIA THIS WATCH INCLUDES 11 INDEPENDENT CITIES

IN CENTRAL VIRGINIA

CHARLOTTESVILLE... CITY OF FREDERICKSBURG...

IN NORTHERN VIRGINIA

CITY OF ALEXANDRIA... CITY OF FAIRFAX... CITY OF FALLS CHURCH
CITY OF MANASSAS... CITY OF MANASSAS PARK...

IN NORTHWEST VIRGINIA

CITY OF HARRISONBURG. CITY OF WINCHESTER...

IN WESTERN VIRGINIA

CITY OF STAUNTON... CITY OF WAYNESBORO...

-280200-

158 PM EDT WED JUL 27 2005

...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
693 IN EFFECT UNTIL 10 PM EDT FOR THE FOLLOWING AREA...

THIS WATCH INCLUDES THE FOLLOWING ADJACENT COASTAL WATERS

CHESAPEAKE BAY NORTH OF POOLES ISLAND MD...
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD...
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD...
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD...
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA...
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD...
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD...
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA...
Local storm report, Jul 27, 3:24 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
424 PM EDT WED JUL 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND DMG     HEDGESVILLE             39.55N 77.99W
07/27/2005                   BERKELEY           WV   EMERGENCY MNGR

            TREES AND POWERLINES DOWN.

&&

The radar

The Sterling radar (KLWX), 75 km away, was scanning. The volume nearest the first event began at 21:05 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 4 lightning, 1 hail, 1 strong wind. Local standard time, as filed.

Thunderstorm Wind, Washington

When
July 27, 3:42 PM EST
Where
Washington County, Fair Play
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
39.604, -77.814 (the zone’s center; the record gives no point)

Trees were downed.

Thunderstorm Wind, Frederick

When
July 27, 4:06 PM EST
Where
Frederick County, Wolfsville
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
39.483, -77.250

Trees and powerlines were downed.

Thunderstorm Wind, Montgomery

When
July 27, 4:45 PM EST to 5:25 PM EST
Where
Montgomery County, Northwest Portion
Measured
60 kt (69 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
39.567, -77.750

A few trees and power lines were downed across the Northwest portion of the county. This high wind event spread southeast across the county. The Emergency Operations Center received hundreds of calls of trees and power lines down during this event. Many trees and power lines were also downed in Silver Spring and Wheaton. A few of these were blown onto personal houses. Also in Silver Spring, a tree collapsed onto power lines and caved in the roof of a car. A home was damaged by storm debris in Chevy Chase, Maryland.

Hail, Montgomery

When
July 27, 4:45 PM EST to 4:50 PM EST
Where
Montgomery County, Laytonsville
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.583, -77.550

Lightning, Montgomery

When
July 27, 4:45 PM EST to 4:55 PM EST
Where
Montgomery County, Northwest Portion
Reported by
EMERGENCY MANAGER
Coordinates
39.200, -77.383

Lightning sparked fires and caused several house fires in the northwest portion of the county.

Thunderstorm Wind, Frederick

When
July 27, 4:45 PM EST to 4:50 PM EST
Where
Frederick County, Libertytown
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
39.583, -77.000

Trees and powerlines downed.

Strong Wind, Anne Arundel

When
July 27, 5:00 PM EST
Where
Anne Arundel forecast zone
Measured
30 kt (35 mph) estimated gust
Injuries
2 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
38.994, -76.568 (the zone’s center; the record gives no point)

Two people (a 60 year old man and his 4 year old grand daughter) were rescued from the Chesapeake Bay near Herring Bay by the Coast Guard. The pair had strayed from their boat during an evening swim. The man later died of an apparent heart attack. The young girl was treated for hypothermia. Local reports from the Coast Guard and newspaper stated that rough seas and gusty winds may have contributed to the accident, although it was unclear what exactly occurred.

Thunderstorm Wind, Baltimore

When
July 27, 5:25 PM EST to 5:30 PM EST
Where
Baltimore County, Woodlawn
Measured
55 kt (63 mph) estimated gust
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
39.217, -77.150

Trees were downed in Woodlawn and Parkville.

Thunderstorm Wind, Baltimore City (C)

When
July 27, 5:30 PM EST
Where
Baltimore City (C) County, 3 mi N of Baltimore
Measured
50 kt (58 mph) estimated gust
Reported by
GOVT OFFICIAL
Coordinates
39.290, -76.612 (the zone’s center; the record gives no point)

Trees were downed on Falls Road at Bellmore in the northern part of the city.

Lightning, Baltimore City (C)

When
July 27, 5:30 PM EST
Where
Baltimore City (C) County, Baltimore
Reported by
NEWSPAPER
Coordinates
39.317, -76.733

Lightning ignited a few fires in the city and damaged the chimney of a local civic organization.

Thunderstorm Wind, Harford

When
July 27, 5:32 PM EST
Where
Harford County, Hickory
Measured
50 kt (58 mph) estimated gust
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
39.350, -76.617

Numerous trees were downed near Hickory, Maryland. Trees and power lines were downed countywide. Also, a tree landed on a car located on Chestnut Hill Road.

Thunderstorm Wind, Prince George'S

When
July 27, 5:40 PM EST
Where
Prince George'S County, College Park
Measured
50 kt (58 mph) estimated gust
Reported by
GOVT OFFICIAL
Coordinates
38.830, -76.847 (the zone’s center; the record gives no point)

Trees were downed in College Park, Lanham, and Bowie.

Lightning, Prince George'S

When
July 27, 5:40 PM EST
Where
Prince George'S County, Laurel
Reported by
GOVT OFFICIAL
Coordinates
39.583, -76.333

Lightning sparked a fire on the roof of a Laurel office building. Significant damages were reported.

Thunderstorm Wind, Howard

When
July 27, 5:45 PM EST
Where
Howard County, 3 mi SW of Clarksville
Measured
50 kt (58 mph) estimated gust
Reported by
GOVT OFFICIAL
Coordinates
38.983, -76.950

Trees were downed on Brighton Dam Road near the Montgomery County Line.

Thunderstorm Wind, Carroll

When
July 27, 5:45 PM EST
Where
Carroll County, Westminster
Measured
50 kt (58 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
39.167, -76.633

A tree fell on a power line on Marston Road which is located near New Windsor. Another tree was downed on Sandymouth Road, which is located north of Maryland State Route 140. This information was compiled through local print media information.

Thunderstorm Wind, Harford

When
July 27, 5:48 PM EST
Where
Harford County, Aberdeen
Measured
50 kt (58 mph) estimated gust
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
39.536, -76.299 (the zone’s center; the record gives no point)

Treed were downed.

Thunderstorm Wind, Anne Arundel

When
July 27, 6:00 PM EST
Where
Anne Arundel County, Glen Burnie
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
39.167, -76.917

Trees and powerlines downed at several locations.

Lightning, Anne Arundel

When
July 27, 6:00 PM EST
Where
Anne Arundel County, Pasadena
Property damage
$450,000
Reported by
NEWSPAPER
Coordinates
39.517, -76.167

A lightning strike sparked a two-alarm fire at a Pasadena marina, destroying a boat. Flames caused significant damages to the boat, a neighboring boat, and also the pier area in general.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2005Every state in 2005This day in weather historyWarnings in Maryland, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5463876, 5463960, 5463961, 5463962, 5463963, 5464060, 5464059, 5463964, 5463965, 5463966, 5463967, 5463968, 5463969, 5463970, 5463974, 5463971, 5463972, 5463973.